By Puja Gupta
New Delhi, Dec 6 (IANSlife) As the world awaits the vaccine for COVID-19, the unprecedented novel Coronavirus continues to rage on. While most lockdown restrictions have been lifted and the country has inched closer to normalcy, plethora of information on combatting the spread of the virus, preventing potential infection, and safeguarding oneself through the consumption of certain DIY Immunity Boosting Concoctions is making the rounds on social media. However, experts are noting a surge in side-effects amongst people who are consuming these homemade ‘kadhas’; the issue being repeated and high dose consumption of these home remedies.
COVID-19 scare has prompted widespread consumption of ekadha’ (herbal concoction) that usually includes Ginger, Lemon, Garlic, Turmeric, Pepper, Aloe Vera or berries.
Talking about the impact of excessive consumption of homemade ‘kadha’s’, Dr Sanjay Shah, General Physician, Fortis Hospital, Mulund recalls a peculiar case, he says “in a young patient, bleeding was spotted post-operatively; upon investigating the matter and detailed assessment of his medical history, we found that the patient was consuming a homemade kadha in large quantity. This had led to internal bleeding”. Another patient was brought in to the ER with acute breathlessness, he was pale and his Hemoglobin levels were low. On investigating, it was noted that the 30 year old patient was consuming 4-5 glasses of homemade kadha on a daily basis, for the past five months. He added that, “The patient mentioned that his stools were black in color for the last two months and that he believed that toxins were being excreted, as a result of the kadha. Hence the patient prolonged his visit to the hospital, till such time he felt excessive fatigue”.
The patient’s ill-informed risks caused internal bleeding (black colored stools were triggered by degraded Hemoglobin levels) and stomach ulcers. If not brought to the hospital in time, it could have been potentially fatal.
While individuals continue to be inundated with social media messages about homemade recipes, or supplement marketers advocating Vitamins and other immunity boosting alternatives, here’s a reminder that there is no such magic pill or potion. Most often, these homemade kadha’s are offered to everyone in the family in a bid to safeguard themselves against COVID-19, but what needs to be understood is that people react differently to it.
As a rule of nature, anything consumed in the right manner and quantity will reap benefits. However, if consumed recklessly, it could be dangerous
Profuse use, particularly by those who have comorbidities, patients who are on blood thinners or medications for chronic diseases, it could be dangerous, increasing the risk of bleeding tendency. Depending on the bleeding location, whether the brain or the intestine, the case criticality could range from normal to life threatening
Consuming warm concoctions in excess could lead to side effects such as ulcers or superficial bleeding in the mouth
Condiments in homemade concoctions generate excessive heat in the body and could cause nose bleeding; it upsets the esophagus causing esophageal erosion, it also causes Gastro-Esophageal Reflux affecting digestion. When digestion is affected, this could potentially impact one’s immunity.
Components in ingredients like Turmeric and Aloe Vera, if used in excess could harm the Liver. When the Liver is damaged or infected, there are chances of being diagnosed with Jaundice. This may also cause bleeding in the organ which could lead to life threatening Liver failure or injury
Arsenic Album is another commonly used immunity booster. If used in limited and supervised quantities it could be beneficial to one’s health; however, if used in excess it could harm the Kidneys, Liver or Brain, at times leaving a patient unconscious due to arsenic toxicity and in need of critical care.
Vitamin D for the immune system is a well promoted necessity. Excess Vitamin D increases the Calcium content in the body leaving a person irritable and sometimes unconscious. Spike in blood and urine calcium levels due to high Vit-D levels causes nausea, dehydration, giddiness among other fluctuations.
It is important to note that when consumed in small quantities and under medical guidance of your physician, these ingredients are harmless.
Serious consequences are faced when there is an imbalanced intake; be safe, be aware. Speak to your physician before beginning your course of homemade kadha’s understand the role of each ingredient and the frequency at which it is to be had; don’t be reckless with these.
(Puja Gupta can be contacted at firstname.lastname@example.org)
By Puja Gupta